I have said many times that you can’t supplement your way to good health. Now, a recent study suggest that some acts of supplementation may land you in the Emergency Department. A study published today in the New England Journal of Medicine examine emergency department records and sixty-three institutions over a ten-year period to identify adverse events related to dietary supplements.
The researchers found over 3500 cases which they then extrapolated to the national average of over 23,000 emergency room visits related to the use of nutritional and dietary supplements. Just under 10% of the emergency room visits resulted in a hospitalization. The largest groups affected were young adults (those between twenty and thirty-four years of age) who represented 28% and unsupervised young children who represented approximately 21% of those who presented the emergency department.
Roughly two thirds of the visits for emergency care involved a single supplement herbal or complementary nutritional product; many of these are often packaged as weight-loss programs, weight loss aids or forms of energy supplementation. The remaining one third of such visits were related to the consumption of specific micronutrients.
Among the most common presentations were palpitations, chest pain or tachycardia (rapid heart rate) and the most common cause of the symptoms for weight loss and increased energy products; accounting for almost 75% of all cases. For older Americans (sixty-five years of age or older) almost 40% of presentations were related to difficulty in swallowing or choking on the pill itself; such an adverse event is common to many pills and tablets prescription or over-the-counter.
Questions that remain unanswered include the serious consequences of those who required hospital admission; including any potential fatalities. Suffice to say, that a balanced approach to diet focusing on fresh, wholesome, real and authentic foods may not only obviate the need for such extra dietary indulgences; but save you money, a trip to the use of emergency department and even a hospital stay.
Geller, A. I., Shehab, N., Weidle, N. J., Lovegrove, M. C., Wolpert, B. J., Timbo, B. B., . . . Budnitz, D. S. (2015). Emergency Department Visits for Adverse Events Related to Dietary Supplements. NEJM, DOI: 10.1056/NEJMsa1504267.